Hail, Vermilion
- When
- May 30, 5:08 PM CST to 5:09 PM CST
- Where
- Vermilion County, 2 mi S of Allerton Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.871, -87.930
An upper-level disturbance and associated cold front triggered scattered thunderstorms across central Illinois during the evening of May 30th. Some of the storms became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance and associated cold front triggered scattered thunderstorms across central Illinois during the evening of May 30th. Some of the storms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 1:48 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 248 PM CDT SAT MAY 30 2009 .DISCUSSION... ISSUED 248 PM CDT SAT MAY 30 2009 FAIRLY POTENT SHORT WAVE IS CURRENTLY DIGGING ACROSS THE GREAT LAKES. THIS WAVE IS DRIVING AN ASSOCIATED COLD FRONT THROUGH ILLINOIS...WHICH LIES FROM JUST NORTH OF CHICAGO TO NEAR GALESBURG AT 2 PM. THE FRONT WILL BE CLEAR OF THE FORECAST AREA BY EARLY EVENING AND IS NOT REALLY A MAJOR CONCERN FOR THIS FORECAST PACKAGE. MAIN FORECAST PROBLEM REVOLVES AROUND THE ARRIVAL AND EVENTUAL PASSAGE OF ANOTHER COLD FRONT FOR THE MONDAY TO WEDNESDAY TIME FRAME. 12Z MODELS IN PRETTY GOOD AGREEMENT OVER THE NEXT FEW DAYS. THERE ARE STILL TIMING DIFFERENCES WITH THE MONDAY-WEDNESDAY FRONT...BUT THE CONSENSUS IS TRENDING TOWARD A SLOWER ARRIVAL/PASSAGE. THE GFS IS SHOWING SIGNS OF SIGNIFICANT CONVECTIVE FEEDBACK WITH STORMS ALONG THE FRONT...SO HAVE SHIED AWAY FROM ITS DETAILS. GUIDANCE TEMPERATURES GENERALLY CLOSE AND REASONABLE...SO HAVE GONE WITH A BLEND FOR THE MOST PART. DID UNDERCUT GUIDANCE TONIGHT AND TO A LESSER DEGREE SUNDAY. GUIDANCE HAS BEEN TOO WARM THE PAST TWO NIGHTS AND THE COOL/DRY AIR BEHIND THE FRONT TONIGHT SHOULD BE EVEN COOLER. THIS COOLER AIR WILL ALSO LINGER INTO SUNDAY/SUNDAY NIGHT AS WELL UNTIL RETURN FLOW BECOMES ESTABLISHED OVER THE MIDWEST. SHORT TERM...TONIGHT THROUGH TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON/EARLY THIS EVENING UNTIL FROPA. HOWEVER...AS THE FRONT IS EXPECTED TO BE CLEAR OF THE FORECAST AREA BY AROUND 00Z TONIGHT...DID NOT INCLUDE ANY POPS FOR TONIGHT. A PERIOD OF QUIET WEATHER IS EXPECTED LATER TONIGHT INTO SUNDAY NIGHT AS UPPER/SURFACE RIDGING BUILD THROUGH. THE UNSEASONABLY COOL AIRMASS WILL PROVIDE COOLER TEMPERATURES THAN NORMAL...BUT THEY SHOULD STILL FEEL COMFORTABLE TO MOST PEOPLE. THE NEXT UPPER WAVE/COLD FRONT OF CONSEQUENCE WILL APPROACH THE REGION MONDAY INTO TUESDAY. HOWEVER...CURRENT MODEL FORECASTS DO NOT DIG THIS WAVE AS MUCH AS IN PREVIOUS DAYS. THE MORE WEST/EAST ORIENTATION OF THE UPPER FLOW...AND RESULTING SLOWER SOUTHWARD FRONTAL MOVEMENT...WILL KEEP THE BULK OF THE PRECIPITATION TO OUR NORTH INTO MONDAY NIGHT. SO...HAVE REDUCED POPS A BIT MONDAY/MONDAY NIGHT AND SHIFTED THEM FURTHER NORTH. MAINTAINED POPS AS IS FOR TUESDAY...BUT IF THE FRONT CONTINUES TO SLOW...THEY MAY NEED TO BE REDUCED THERE AS WELL. LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...MODEL/ENSEMBLE AGREEMENT RESPECTABLE INITIALLY...BUT THE SPREAD INCREASES WITH TIME. AGREEMENT IS STRONG THAT A REX BLOCK WILL BE IN PLACE OVER THE EASTERN PACIFIC AT THE START OF THE PERIOD...WITH UNSEASONABLY STRONG DOWNSTREAM TROFFING OVER MUCH OF THE EASTERN 2/3 OF NORTH AMERICA. THE BIGGEST MODEL DISAGREEMENT ARRIVES HEADING INTO THE WEEKEND AS SEVERAL SOLUTIONS SUGGEST THE BLOCKING PATTERN TO OUR WEST WILL BREAK DOWN...ULTIMATELY IMPACTING THE FLOW PATTERN MOVING THROUGH THE FORECAST AREA. AT THIS POINT...FAVOR THE MODEL/ENSEMBLE SOLUTIONS THAT MAINTAIN THE BLOCK THROUGH SATURDAY AS THE MODELS FREQUENTLY BREAK DOWN BLOCKING PATTERNS TOO QUICKLY. THE COLD FRONT THAT WILL BE PUSHING THROUGH THE REGION AT THE START OF THE PERIOD SHOULD CLEAR TO THE SOUTH BY WEDNESDAY...TAKING THE BULK OF THE SHOWER/STORM CHANCES WITH IT. WHILE THERE ARE DISAGREEMENTS ON THE TIMING...THE NEXT SHORT WAVE/COLD FRONT SHOULD APPROACH FROM THE NORTHWEST AROUND SATURDAY AND PROVIDE THE NEXT CHANCE FOR PRECIPITATION. TEMPERATURES THROUGH THE PERIOD SHOULD BE AT LEAST SLIGHTLY BELOW NORMAL GIVEN THE UNSEASONABLY DEEP TROFFING OVERHEAD. BAK && .AVIATION... ISSUED 1225 PM CDT SAT MAY 30 2009 MAIN FORECAST CONCERNS WILL BE DURING THE FIRST 6-8 HOURS OF THE TAF PERIOD...ALTHOUGH VFR CONDITIONS WILL PREVAIL. A WEAK COLD FRONT WILL MOVE SOUTHEAST OUT OF IOWA DURING THE AFTERNOON...AND IS EXPECTED TO CROSS THE TAF SITES DURING THE PERIOD OF ABOUT 20-23Z. WINDS TO SHIFT AROUND TO NORTHWEST AND GUST TO AROUND 20 KNOTS DURING THE FIRST COUPLE HOURS FOLLOWING THE FRONTAL PASSAGE. WINDS WILL SLOWLY DIMINISH DURING THE EVENING...AND WILL BECOME LIGHT AND VARIABLE TOWARD MORNING AROUND KSPI/KPIA AS HIGH PRESSURE CENTER BUILDS INTO THE MID MISSISSIPPI VALLEY. WINDS FURTHER EAST WILL DIE OFF A BIT LATER IN THE MORNING. MID-LEVEL CLOUDS AROUND 10KFT MOVING OUT OF THE TAF SITES AT THE MOMENT...BUT VISIBLE SATELLITE SHOWING HINTS AT SOME CUMULUS DEVELOPMENT BEGINNING TOWARD THE MISSISSIPPI RIVER. WILL ONLY HAVE SCATTERED CLOUDS AROUND 5000 FEET THROUGH ABOUT SUNSET TO ACCOUNT FOR THIS. INSTABILITY PARAMETERS ON MORNING MODELS STILL SHOWING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT. THE BEST CHANCES OF THIS WILL BE JUST SOUTH OF THE TAF SITES...BUT WILL INCLUDE VCTS FOR A FEW HOURS AHEAD OF THE FRONT AT KSPI/KDEC/KCMI DUE TO THE CLOSE PROXIMITY. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT SAT MAY 30 2009 ILZ027>031-036>038-040-041-311200- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 311 PM CDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH EARLY EVENING...AS A WEAK BOUNDARY MOVES THROUGH THE REGION. THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING ALONG THE ILLINOIS RIVER WILL BEGIN TO SUBSIDE FROM NORTH TO SOUTH. AREAS FROM HENRY TO PEORIA WILL FALL BELOW FLOOD STAGE AS THE WEEK PROGRESSES...BUT FLOODING WILL CONTINUE FURTHER DOWNSTREAM. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE MONDAY THROUGH TUESDAY NIGHT...AS A COLD FRONT SLOWLY TRACKS SOUTHEAST INTO CENTRAL ILLINOIS. THERE IS THE THREAT FOR SEVERE WEATHER WITH THIS SYSTEM. KEEP ABREAST OF LATER FORECASTS AS THE SEVERE WEATHER POTENTIAL BECOMES BETTER DEFINED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ042-047>052-311200- CASS-CHRISTIAN-LOGAN-MENARD-MORGAN-SANGAMON-SCOTT- 311 PM CDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT A WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THROUGH EARLY EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE BOUNDARY THROUGH SUNSET. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH WATER LEVELS ON THE ILLINOIS RIVER WILL CONTINUE TO FALL THROUGH THE WEEK...IT WILL REMAIN ABOVE FLOOD STAGE. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE MONDAY THROUGH TUESDAY NIGHT...AS A COLD FRONT SLOWLY TRACKS SOUTHEAST INTO CENTRAL ILLINOIS. THERE IS THE THREAT FOR SEVERE WEATHER WITH THIS SYSTEM. KEEP ABREAST OF LATER FORECASTS AS THE SEVERE WEATHER POTENTIAL BECOMES BETTER DEFINED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MID EVENING...PRIMARILY ALONG AND SOUTH OF THE I-72 CORRIDOR. ILZ043>046-053>057-061-311200- CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-SHELBY- VERMILION- 311 PM CDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT A WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THROUGH EARLY EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE BOUNDARY THROUGH SUNSET. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE MONDAY THROUGH TUESDAY NIGHT...AS A COLD FRONT SLOWLY TRACKS SOUTHEAST INTO CENTRAL ILLINOIS. THERE IS THE THREAT FOR SEVERE WEATHER WITH THIS SYSTEM. KEEP ABREAST OF LATER FORECASTS AS THE SEVERE WEATHER POTENTIAL BECOMES BETTER DEFINED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MID EVENING...PRIMARILY ALONG AND SOUTH OF A DECATUR TO DANVILLE LINE. ILZ062-063-066>068-071>073-311200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 311 PM CDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A WEAK COLD FRONT IS EXPECTED TO TRACK ACROSS THE AREA THROUGH SUNSET. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE BOUNDARY. A FEW OF THE STORMS WILL BE STRONG TO SEVERE...WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE AREA TUESDAY THROUGH WEDNESDAY...AS A COLD FRONT STALLS OUT ACROSS THE AREA. KEEP UP TO DATE WITH LATER FORECASTS AS THE SEVERE WEATHER POTENTIAL BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNSET. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. GEELHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 505 PM CDT SAT MAY 30 2009 ILZ044-045-055-302245- CHAMPAIGN-DOUGLAS-PIATT- 505 PM CDT SAT MAY 30 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN DOUGLAS...SOUTHERN PIATT AND SOUTHWESTERN CHAMPAIGN COUNTIES UNTIL 545 PM CDT... AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CERRO GORDO...OR 7 MILES SOUTHWEST OF MONTICELLO...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MONTICELLO... BEMENT... ATWOOD... OTHER LOCATIONS AFFECTED INCLUDE...CISCO...MILMINE...IVESDALE AND GARRETT. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4001 8830 3975 8836 3988 8875 4010 8875 TIME...MOT...LOC 2204Z 301DEG 27KT 3996 8868 GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
554 PM CDT SAT MAY 30 2009
ILZ045-046-055>057-302345-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
554 PM CDT SAT MAY 30 2009
...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...EDGAR...NORTHEASTERN
COLES...SOUTHEASTERN CHAMPAIGN AND SOUTHERN VERMILION COUNTIES UNTIL
645 PM CDT...
AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS OVER THE AREA. ONE WAS LOCATED NEAR VILLA
GROVE...OR 11 MILES EAST OF TUSCOLA. THE OTHER WAS ABOUT 5 MILES
SOUTHWEST OF TUSCOLA. THESE STORMS ARE MOVING SOUTHEAST AT 40 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEWMAN...
ALLERTON...
HUME...
BROCTON...
SIDELL...
REDMON...
OTHER LOCATIONS AFFECTED INCLUDE...LONGVIEW...MURDOCK...PALERMO...
METCALF...AND EDGAR.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3949 8755 3949 8794 3968 8848 4005 8824
3991 8753
TIME...MOT...LOC 2253Z 293DEG 35KT 3985 8807
GEELHARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 606 PM CDT SAT MAY 30 2009 ILZ042-048-051-302345- LOGAN-MENARD-SANGAMON- 606 PM CDT SAT MAY 30 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN MENARD...NORTHEASTERN SANGAMON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 645 PM CDT... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREENVIEW...OR 9 MILES SOUTH OF MASON CITY...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS TO AROUND 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MIDDLETOWN... WILLIAMSVILLE... ELKHART... CORNLAND... MECHANICSBURG... OTHER LOCATIONS AFFECTED INCLUDE...SWEETWATER...FANCY PRAIRIE... SPAULDING...DAWSON AND BUFFALO. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3995 8920 3977 8942 4005 8986 4016 8966 TIME...MOT...LOC 2305Z 309DEG 28KT 4007 8969 GEELHART
The Lincoln radar (KILX), 124 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
The roof of a barn was blown off in the town of Bushton.
Three trees were blown down in Ashmore. One of the falling trees brought down a powerline.
A large blue spruce tree was snapped off just above the ground. Numerous other tree branches were blown down around the area as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170685, 170680, 170684, 170679, 170681, 170682, 170687, 170683.